Ohio, 2020

Flooding and Hail in Ohio, April 8, 2020

April 8, 2020 · NWS ILN · 27 events in 15 counties and zones

Showers and thunderstorms pushed southeast across the region during the early morning hours. Many of the storms produced large hail along with locally damaging wind gusts and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms pushed southeast across the region during the early morning hours. Many of the storms produced large hail along with locally damaging wind gusts and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 7, 8:46 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 7, 8:46 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
946 PM EDT Tue Apr 7 2020

.SYNOPSIS...
A warm front north of the area will keep an influx of more moist
and unstable air over the Ohio Valley tonight. Thunderstorms,
some severe, are forecast to sweep through the area overnight
with the passage of a cold front. A brief period of high
pressure and dry weather on Wednesday will be followed by
another more potent cold front Wednesday night containing
additional showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Current surface analysis indicates that low pressure is moving
ESE across southern Michigan, with widespread strong to severe
convection running south of / ahead of the low from Port Huron
MI to Chicago IL. The warm sector in place to the south of this
low is currently free of storms or any signs of convective
development, capped by quite a bit of warm air located at about
750mb. Current conditions within the warm sector (across IN/OH)
are characterized by SW winds, temperatures in the upper 60s to
lower 70s, and dewpoints in the mid 50s to around 60.

The main focus for tonight is on the potential for severe
thunderstorms, as the aforementioned convection moves southwest
through Indiana and Ohio. There appears to be a well-defined
wind shift and theta-e boundary in the lower levels that will
move southwest, crossing through the ILN forecast area between
06Z-12Z, with storms generally focused ahead of it. Upper level
support for convection is not as impressive, with generally
broad ridging aloft, and no obvious signs of large-scale
vorticity advection. Thus, the forcing part of the equation for
tonight is mixed -- favorable in the low levels, and not so much
aloft. A westerly LLJ is expected to develop across Indiana in
the 00Z-06Z time frame, providing a surge of warmth and moisture
into the boundary layer, which should keep conditions favorable
for additional thunderstorm development as the evening turns
into the overnight.

The key factor for tonight is instability, with high confidence
(now supported by the 00Z KILN sounding) in very steep lapse
rates aloft. The evening sounding indicated 700mb-500mb lapse
rates of 7.4 degrees C/km, and several models are indicating
that these mid-level lapse rates may exceed 8.0 degrees C/km in
the next few hours across the northern / northwestern sections
of the ILN forecast area. When looking at projections of CAPE,
it is interesting to note that the CAPE from a lifted parcel is
arranged a little differently on the sounding than might be
normal -- the majority of the instability (and the greatest
separation from atmospheric temperature to parcel) is focused
high in the troposphere, within a zone where hail growth is
favored. Deep-layer wind shear is also impressive enough to
allow for storm organization (supercells / clusters) which will
further enhance the threat for hail. This forecast is in
agreement with the SPC D1 outlook, which indicates the potential
for significant hail.

There are also a couple of limiting factors that should be
discussed. First off, there are some concerns with storm
coverage, especially on the western periphery of the developing
convective system. The last few runs of the HRRR have been quite
meager with the western extent of convection. However, not too
much attention is being paid to this solution -- current
upstream radar imagery and the expected theta-e surge (mentioned
above) would suggest that convective development is more likely
than not to continue across much of the CWA -- especially the
northern half. Second off, there are some concerns with
boundary layer stability, which can be assessed to some degree
by looking at surface dewpoints. Most of the model projections
(sans the NAM which is well too moist) suggest that dewpoints
in the ILN CWA will increase from the mid 50s to the lower 60s
over the next few hours. It remains to be seen if dewpoint
advection will be strong enough to do this. The expected
vertical profile ahead of the storms will likely feature only
marginal lapse rates in the lowest few thousand feet, topped (as
mentioned) by very steep lapse rates further aloft. Any
marginal lapse rates near the surface, and any remnant of the
cap that sticks around, would work to significantly limit the
threat for convective wind. If these storms congeal into more of
a cold-pool driven MCS, the wind threat would obviously
increase. As a final note -- 0-1km shear orientation and
magnitude, combined with the issues of boundary layer stability,
would suggest that the tornado threat for this event is not
particularly high.

Severe Thunderstorm Watch 84 is now in effect for the northern
three ILN counties, and additional watch issuance further south
may be needed.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Cold pool stratus trailing the storms from earlier overnight
will break up in the morning from northwest to southeast as
drier air works in with high pressure to the north. Upper level
height fields drop off slightly and the more traditional cold
front with the tiniest of recoveries on Thursday or a
steady/slow drop in readings through the day is expected with
upper level support reinforcing the cold advection beyond this
period.

Showers and possibly a few thunderstorms over the southern
portions of the CWA are possible overnight as the next front
crosses tomorrow night, beginning towards midnight in the
northwest and exiting by daybreak in the southeast.

Highs Wednesday will be in the upper 60s to lower 70s, with
overnight lows ranging from near 40 in the northwest to near 50
in the southeast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
We could see a few lingering showers across our far southeast
Thursday morning but with the cold front moving off to our
southeast, expect mainly dry conditions through the day. In
decent CAA through the day, temperatures will likely not recover
too much with highs ranging from the mid 40s northwest to
possibly mid 50s across the southeast. The CAA and a fairly
tight pressure gradient will also lead to some gusty winds
through the day.

Surface high pressure will build east across the Ohio Valley
Thursday night through Friday night, leading to dry but
seasonably cool conditions. Lows Thursday night will be down
into the mid 30s but think winds may stay up enough to help
limit frost development. Highs on Friday will generally be in
the 40s. Lows Friday night will be in the low 30s and with
lighter winds, it looks like a better chance for some frost.
This will be somewhat dependent though on how fast clouds
possibly move in later Friday night/early Saturday morning.

Mid level short wave energy will lift out of the Southern
Plains and across the lower Ohio Valley Saturday into Sunday.
This will help carve out a broader trough across the central US
through early to mid next week. Models differ on their
timing/placement and strength of an associated surface low that
will lift northeast across the eastern US/possibly Great Lakes
region Sunday into Monday. This will lead to an increasing
chance of showers and perhaps a thunderstorm through the later
half of the weekend. Will allow for a gradual increase in pops
heading into Sunday/Sunday night, but mostly limit them to high
likely or chance given some of the uncertainty. For that same
reason, will linger some slight chance pops on into Tuesday.
Temperatures (and winds) through this time period will also be
dependent on the strength/track of the low. Have trended toward
the model blend for temps (and consall for winds).

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue for the start of the TAF period,
with gusty WSW winds. Going into the overnight hours, the main
concern will be for thunderstorms to move in from the north.
Some of these storms may be severe, so strong winds and hail are
a possibility -- along with IFR conditions. The most likely
timing for storms will be in the 05Z-08Z time frame for
KDAY/KCMH/KLCK/KILN and a couple hours later for KCVG/KLUK.

After the storms depart, winds will shift to the northwest, and
a period of MVFR ceilings is expected for most locations.
However, confidence is not particularly high in the ceiling
forecast, and some areas may stay mainly VFR. At any rate, by
15Z, VFR conditions are expected again with clearing skies.

Very little weather of consequence is expected through the
daytime hours tomorrow, with NW winds at or below 10 knots, and
VFR conditions. The next chance for showers and storms will move
in after the end of the TAF period.

OUTLOOK...Thunderstorms are possible Wednesday night. MVFR
conditions are possible Wednesday night through Thursday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Hatzos
SHORT TERM...Franks
LONG TERM...Sites
AVIATION...Hatzos
Hazardous weather outlook, Apr 7, 2:33 PM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
333 PM EDT Tue Apr 7 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
333 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to cross the region late this evening and
overnight. Some strong to severe storms are possible, with large
hail and damaging wind being the primary threats. A tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Special weather statement, Apr 7, 11:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 AM EDT Wed Apr 8 2020

OHZ034-035-080515-
Auglaize OH-Mercer OH-
1244 AM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 115 AM EDT...

At 1243 AM EDT, radar indicated a strong thunderstorm 7 miles west of
Rockford, moving east at 60 mph.

STORM HAZARDS INCLUDE...
Penny size hail...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Fort Shawnee, Cridersville, Rockford,
New Knoxville, Moulton, Mendon, Buckland, Chattanooga, Kossuth, Tama,
Neptune, State Route 116 at State Route 197 and Bulkhead.

This includes I-75 in Ohio between mile markers 110 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4072 8446 4068 8445 4069 8422 4066 8422
      4066 8411 4064 8411 4050 8419 4048 8428
      4048 8434 4047 8434 4046 8438 4056 8480
      4073 8480
TIME...MOT...LOC 0443Z 280DEG 51KT 4066 8479

Hatzos
Special weather statement, Apr 8, 12:10 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
110 AM EDT Wed Apr 8 2020

OHZ034-035-043-044-080545-
Auglaize OH-Logan OH-Shelby OH-Mercer OH-
110 AM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...AUGLAIZE AND NORTHEASTERN MERCER COUNTIES UNTIL
145 AM EDT...

At 109 AM EDT, radar indicated a strong thunderstorm near St. Marys,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Minster, Cridersville, Anna, Jackson Center, Russells Point, Botkins,
Lakeview, New Knoxville, Waynesfield, Chippewa Park, Moulton, Mendon,
Chickasaw and Buckland.

This includes I-75 in Ohio between mile markers 98 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4064 8388 4042 8388 4036 8418
      4047 8467 4073 8460 4073 8446
TIME...MOT...LOC 0509Z 282DEG 43KT 4061 8435

Hatzos
Special weather statement, Apr 8, 12:20 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
120 AM EDT Wed Apr 8 2020

OHZ034-042-080545-
Darke OH-Mercer OH-
120 AM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE AND SOUTHERN
MERCER COUNTIES UNTIL 145 AM EDT...

At 120 AM EDT, radar indicated a strong thunderstorm near Portland,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Coldwater, Versailles, St. Henry, Fort Recovery, Osgood, Chickasaw,
Burkettsville, North Star, Rossburg, Montezuma, New Weston,
Yorkshire, North Dayton, Rose Hill, Maria Stein, Brock, Eldora
Speedway, Carthagena and Willowdell.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8446 4020 8444 4030 8481 4055 8480
TIME...MOT...LOC 0520Z 282DEG 41KT 4044 8490

Hatzos

The radar

The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.

Hail, Mercer

When
April 8, 12:20 AM EST to 12:23 AM EST
Where
Mercer County, 1.26 mi WNW of Chattanooga
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.640, -84.790

Hail, Auglaize

When
April 8, 12:34 AM EST to 12:37 AM EST
Where
Auglaize County, 0.69 mi S of Wapakoneta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.560, -84.200

Thunderstorm Wind, Logan

When
April 8, 12:38 AM EST to 12:48 AM EST
Where
Logan County, 1.26 mi ESE of Orchard Is
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.470, -83.860

A tree was knocked down on OH-368 near Huntsville.

Thunderstorm Wind, Logan

When
April 8, 12:42 AM EST to 12:52 AM EST
Where
Logan County, 0.87 mi SE of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.360, -83.760

Several trees were knocked down in the city of Bellefontaine.

Thunderstorm Wind, Logan

When
April 8, 12:43 AM EST to 12:53 AM EST
Where
Logan County, 2.91 mi SSE of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.333, -83.744

A very large Alpine spruce was uprooted.

Hail, Darke

When
April 8, 12:57 AM EST to 1:00 AM EST
Where
Darke County, 0.53 mi W of Osgood
Measured
0.75 in hail
Reported by
Public
Coordinates
40.330, -84.490

Thunderstorm Wind, Delaware

When
April 8, 1:07 AM EST to 1:17 AM EST
Where
Delaware County, 0.69 mi S of Shawnee Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.160, -83.130

A tree fell onto communication lines knocking them down.

Hail, Miami

When
April 8, 1:17 AM EST to 1:20 AM EST
Where
Miami County, 1.48 mi NNE of Piqua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -84.220

Hail, Licking

When
April 8, 1:21 AM EST to 1:24 AM EST
Where
Licking County, 1.58 mi W of Concord
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.130, -82.660

Hail, Darke

When
April 8, 1:26 AM EST to 1:29 AM EST
Where
Darke County, 0.53 mi E of Gettysburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.120, -84.490

Lightning, Franklin

When
April 8, 1:45 AM EST to 1:47 AM EST
Where
Franklin County, 0.69 mi S of Amlin
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.060, -83.180

Lightning hit a structure at the intersection of Cosgray and Hayden Roads in Hilliard.

Hail, Franklin

When
April 8, 2:08 AM EST to 2:11 AM EST
Where
Franklin County, 0.69 mi S of (Lck)rckenbckr Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -82.930

Hail, Clark

When
April 8, 2:11 AM EST to 2:14 AM EST
Where
Clark County, 1.27 mi ESE of Maitland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.920, -83.830

Hail, Miami

When
April 8, 2:12 AM EST to 2:15 AM EST
Where
Miami County, 1.74 mi SE of Laura
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -84.380

Hail, Miami

When
April 8, 2:20 AM EST to 2:23 AM EST
Where
Miami County, 0.53 mi E of Ginghamsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -84.190

Thunderstorm Wind, Fairfield

When
April 8, 2:22 AM EST to 2:32 AM EST
Where
Fairfield County, 1.48 mi SSW of Stoutsville
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
39.580, -82.840

One inch diameter tree limbs were broken off and a few shingles were also removed.

Hail, Montgomery

When
April 8, 2:45 AM EST to 2:48 AM EST
Where
Montgomery County, 0.87 mi SE of Vandalia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.870, -84.190

Hail, Hocking

When
April 8, 2:47 AM EST to 2:50 AM EST
Where
Hocking County, 0.87 mi SE of Starr
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -82.360

Hail, Montgomery

When
April 8, 2:50 AM EST to 2:53 AM EST
Where
Montgomery County, 1.38 mi S of Sulphur Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
39.850, -84.100

Hail, Montgomery

When
April 8, 3:00 AM EST to 3:03 AM EST
Where
Montgomery County, 2.12 mi E of Sulphur Grove
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.870, -84.060

The hail fell near the intersecton of OH-235 and I-70.

Hail, Clark

When
April 8, 3:17 AM EST to 3:20 AM EST
Where
Clark County, 0.87 mi NE of Pitchin
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.840, -83.760

Hail, Fayette

When
April 8, 3:24 AM EST to 3:27 AM EST
Where
Fayette County, 2.96 mi SSE of Yatesville
Measured
1 in hail
Reported by
Public
Coordinates
39.640, -83.430

Hail, Pickaway

When
April 8, 3:47 AM EST to 3:50 AM EST
Where
Pickaway County, 2.33 mi SSE of Williamsport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -83.100

Flood, Clark

When
April 8, 3:56 AM EST to 6:00 AM EST
Where
Clark County, 1.59 mi W of Crystal Lakes to 1.6 mi W of Crystal Lakes
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.880, -84.050

An amateur radio operator and the 911 call center reported that a road was blocked by high water near OH-235 and Gerlaugh Road.

Hail, Hocking

When
April 8, 4:05 AM EST to 4:07 AM EST
Where
Hocking County, 2.11 mi NE of Laurelville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.470, -82.740

Flood, Clark

When
April 8, 4:10 AM EST to 7:00 AM EST
Where
Clark County, 1.44 mi NNE of Hustead to 1.62 mi NE of Hustead
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.848, -83.856

High water was reported over West Blee Road.

Thunderstorm Wind, Clermont

When
April 8, 9:45 AM EST to 9:55 AM EST
Where
Clermont County, 0.87 mi SE of Day Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.160, -84.220

Numerous trees were damaged on Buckingham Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876411, 876412, 876443, 876445, 880985, 876414, 876451, 876415, 876416, 876417, 876456, 876418, 876419, 876420, 876421, 876459, 876422, 876423, 876425, 876432, 876460, 876461, 876462, 876408, 876464, 876410, 876465.